Papers And Originals

Acute Paracetamol Poisoning

BMJ 1970; 3 doi: http://dx.doi.org/10.1136/bmj.3.5722.557 (Published 05 September 1970) Cite this as: BMJ 1970;3:557

This article has a correction. Please see:

  1. A. T. Proudfoot,
  2. N. Wright

    Abstract

    Of 41 cases of acute paracetamol poisoning one died of gastrointestinal haemorrhage and acute massive necrosis of the liver, three became jaundiced, and 13 others had biochemical evidence of hepatocellular damage. Liver damage is a toxic effect which is present in most patients who ingest more than 15 g. of paracetamol. One patient with liver damage survived renal failure due to acute tubular necrosis. It is suggested that the renal lesion was also the result of paracetamol overdosage.

    Profound hypoglycaemia and metabolic acidosis may also complicate severe poisoning. Plasma levels of para-aminophenol fall rapidly, and procedures currently used to enhance the elimination of the drug cannot be expected to prevent development of hepatic damage.